Illinois, 2019

Damaging Winds in Illinois, August 18, 2019

August 18, 2019 · NWS PAH · 4 events in 3 counties and zones

Thunderstorms increased in coverage and intensity through the afternoon along and ahead of a cold front extending from southern Missouri to central Indiana. The storms organized into multi-cellular clusters, some of which produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms increased in coverage and intensity through the afternoon along and ahead of a cold front extending from southern Missouri to central Indiana. The storms organized into multi-cellular clusters, some of which produced damaging wind gusts. Strong solar heating and surface dew points in the low to mid 70's resulted in moderately strong instability. The storms were located on the fringes of stronger winds aloft, with around 25 to 30 knots of effective wind shear. However, the presence of moderately strong instability and copious moisture supported locally strong downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 18, 1:00 PM CST, 5 minutes earlier.

Area forecast discussion, Aug 18, 1:00 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
200 PM CDT Sun Aug 18 2019

.SHORT TERM...(Tonight through Tuesday night)
Issued at 200 PM CDT Sun Aug 18 2019

Several outflow boundaries seen on satellite today, along with a
weak front that was poised to our northwest. A weak upper level
disturbance will continue to move east into the area this afternoon
and allow for continued scattered convection. Exactly how widespread
and how far east to take PoPs is the main question right now.

Looking at the latest data, it appears the northern half of the area
has the best chances to see more widespread coverage the rest of
this afternoon through about mid evening. Deep moisture is
definitely lacking over western KY and this is evident in the upper
60s dewpoints, so chances there appear low at this time. SPC's day
one outlook confirms this. However, depending on how organized the
storms become, we could see activity cross over into west KY if the
thunderstorm outflows become strong enough. There is slight better
shear parameters up in the northern sections of the area, therefore
storm organization will be increased in S. IL/SW IN and parts of
SEMO, which is likely why the upgrade to slight risk was made to a
small part of the area and an expansion of the marginal risk, with
the late morning SPC day 1 update. In fact, a severe thunderstorm
watch for parts of SEMO/S. IL goes until 700pm, so a few strong to
possibly severe storms are likely. Will analyze latest
satellite/radar trends and make last minute decisions on how to
handle PoPs for the rest of this afternoon.

How much and exactly where convection will linger into this evening
will be most likely driven by outflow boundaries from this
afternoon's storms, as the upper level disturbance will be moving
off to the east by late evening. Will linger chances until about 03Z
and then taper off PoPs for the rest of the night. The fly in the
ointment will be the fact that various guidance is indicating the
possibility of additional activity in the unsettled northwest flow
aloft later tonight into Monday morning. This isolated to scattered
activity will be with us throughout the day on Monday as we continue
to deal with minor perturbations in the northwest flow aloft.
Meanwhile, the front that was mentioned earlier, will continue to
slowly sink southward and by Monday night, could be laying across
our northern counties. Coverage of any shower or thunderstorm
activity on Tuesday appears to be rather low, but chances will be
increasing late Tuesday night and especially as we head into
midweek, as another front sags south toward the area.

The heat will continue on Monday as a strong ridge of high pressure
develops in the south central Plains and noses into our area.
Expecting lower 90s for highs on Monday and Tuesday, with some mid
90s possible especially out west on Tuesday. These types of
temperatures combined with 70 to 75 degree dew points will likely
lead to 100 to 105 degree heat indices which for most us has been
the status quo lately. If we see indications that we will reach much
higher than that, an advisory will be needed.

.LONG TERM...(Wednesday through Sunday)
Issued at 200 PM CDT Sun Aug 18 2019

The models are really changing alot with how they handle the mid
week front and its entrance/passage. The ensemble/blend is now
hanging it up over the area, offering pretty good chances thru
Thursday, and then washing it out and while it does cool and dry a
little off the peaks, it is not really offering the plunge of
drier/cooler air to the degree that just one day ago, it was
suggesting. As a result, have some skepticism with the blend, esp
considering the 12Z GFS now oscillates back a little more toward
yesterday's output.

Nevertheless, am not comfortable with the outlier changes, so will
stick with the middle ground active/pops scenario thru Wed/Thu.,
then hope to fine tune it over the next 24-48 hours. That means
triple digit heat indices are possible Wed., with peak pops Wed-
Thu., waning to smaller mainly diurnal chance mentionable pops
finishing out the forecast. Highs in the 90s Wed will curb back to
the 80s thereafter, but dew points will remain in the upper 60s to
lower 70s as their fall off, with Lows mirroring that, except in the
north, where the drier/cooler air has a little better chance of
reaching down.

&&

.AVIATION...
Issued at 200 PM CDT Sun Aug 18 2019

Shower and thunderstorms will continue to develop to the
northwest of the terminals and move southeast this afternoon. KMVN
has the best chances of seeing more widespread convection so
added a tempo. Otherwise, KCGI/KEVV will have the next best
chance, so opted for a VCTS there, but will be watching closely
how the storms evolve, in case amendments are needed. Lesser
chances of activity farther east at KPAH and KOWB, but it will
depend on how much activity does develop and how strong the
outflow boundaries become. South to southwest winds have picked up
already and will be gusty from time to time. Expect any
convection to be waning by around 02Z, with only isolated chances
through the rest of the 24 hr period along with light winds. Fog
later tonight/Monday morning may be a concern in areas that do
receive rain later on today.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...CW
LONG TERM...DH
AVIATION...CW
Hazardous weather outlook, Aug 18, 12:15 PM CST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
115 PM CDT Sun Aug 18 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
115 PM CDT Sun Aug 18 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be likely this afternoon, mainly in portions
of southeast Missouri, southern Illinois and possibly southwest
IN. A severe thunderstorm watch has been issued for parts of
southeast MO and southern IL until 700pm. Strong to severe storm
are possible, with damaging winds and hail the main concerns.
Other storm related hazards include frequent lightning and locally
heavy downpours.

Highest heat index readings of 100 to 105 are also forecast this
afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Storm chances will occur almost daily, especially during the heat of
the day. The best chance for storms, including stronger storms,
will be Wednesday through Thursday, as a cold front makes its way
across the region. Primary storm hazards will be lightning, heavy
rain, and gusty winds.

Peak heat index readings of 100 to around 105 are forecast both
Monday and Tuesday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed in parts of southeast MO and
southern IL this afternoon.

In the hours before

Special weather statement, Aug 18, 12:39 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Paducah KY
139 PM CDT Sun Aug 18 2019

ILZ075-076-181930-
Jefferson IL-Wayne IL-
139 PM CDT Sun Aug 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE AND JEFFERSON
COUNTIES UNTIL 230 PM CDT...

At 139 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Mount Vernon, moving northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mount Vernon, Wayne City, Woodlawn, Bluford, Cisne, Dix, Waltonville,
Jeffersonville, Sims, Keenes and Johnsonville.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central Illinois.

LAT...LON 3860 8834 3842 8833 3814 8915 3847 8914
      3847 8870 3861 8869
TIME...MOT...LOC 1839Z 241DEG 22KT 3842 8884

07

The radar

The Paducah radar (KPAH), 117 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 18, 1:05 PM CST
Where
Jackson County, Campbell Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.920, -89.550

Several large tree limbs were blown down.

Thunderstorm Wind, Edwards

When
August 18, 2:25 PM CST to 2:30 PM CST
Where
Edwards County, 1 mi SW of Albion to 5 mi SSW of Albion
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.370, -88.063

Several miles south-southwest of Albion, multiple small trees were down a half mile south of County Roads 400E and 400N. Just southwest of Albion, a two to three foot diameter tree was down at the corner of County Roads 400E and 725N. Lots of smaller tree limbs were down in the area.

Thunderstorm Wind, White

When
August 18, 2:40 PM CST
Where
White County, Grayville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.270, -88.000

Trees were down in town.

Thunderstorm Wind, White

When
August 18, 2:51 PM CST
Where
White County, Norris City
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
37.980, -88.320

Large trees fell on two different mobile homes in the town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840981, 840982, 840983, 840984.